Economics at your fingertips  

The quest for multidimensional financial immunity to the COVID-19 pandemic: Evidence from international stock markets

Adam Zaremba, Renatas Kizys, Panagiotis Tzouvanas, David Y. Aharon and Ender Demir ()

Journal of International Financial Markets, Institutions and Money, 2021, vol. 71, issue C

Abstract: What determines a country’s financial immunity to a global pandemic? To answer this question, we investigate the behavior of 67 equity markets around the world during the COVID-19 outbreak in 2020. We consider a multidimensional data set that includes factors from finance, economics, demographics, technological development, healthcare, governance, culture, and law. Our study also accounts for government interventions, such as containment and closure policies, and economic stimuli. We apply machine learning techniques, panel regression, and factor analysis to ascertain sources of financial immunity to the coronavirus pandemic. Our findings demonstrate that stock markets in countries with low unemployment rates and populated with firms with conservative investment policies and low valuations relative to expected profits tend to be more immune to the healthcare crisis. We also find that firm government policy responses tend to support stock markets in times of the pandemic.

Keywords: COVID-19; Economy; Financial immunity; Fundamentals; Government interventions; Policy responses; Healthcare; International stock markets; Institutions; National culture; Governance; Novel coronavirus (search for similar items in EconPapers)
JEL-codes: G11 G15 G18 I18 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.intfin.2021.101284

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2021-10-10
Handle: RePEc:eee:intfin:v:71:y:2021:i:c:s1042443121000032